If you are being treated for moderate to severe depression, a doctor or psychiatrist has probably prescribed an antidepressant medication for you. When they work properly, they help to relieve symptoms and, along with other approaches such as talk therapy, are an important part of treatment.
One way antidepressants work is by altering the balance of certain chemicals in your brain. And, as with all medicines, this change can cause side effects. Some, like jitteriness, weird dreams, dry mouth, and diarrhea typically go away after a week or two -- if they don’t, it’s probably best to switch to another drug. Others, like decreased sexual desire, may last longer.
When Scott Davis, 38, was suffering from major depression, he confided in his sister-law. “One day I found myself talking to her about all my fears about the depression, and the medication and therapy I was beginning. I was overcome with anxiety about my future, and she said, ‘I’ve been there.’ Those three words lifted all the pain I was feeling.”
Few decisions are as personal as whether to tell a loved one that you are suffering from major depression. “Telling someone about depression isn’t something...
Not everyone has the same side effects. And a particular antidepressant doesn’t cause the same side effects in all people. Many things, including your genetic makeup or existing health conditions, can affect the way you respond to taking an antidepressant.
It’s important to keep track of side effects and discuss them with your doctor. Together, you and your doctor can safely manage your antidepressants so they work with minimal side effects.
Common Side Effects of Antidepressants
Antidepressants can sometimes cause a wide range of unpleasant side effects, including:
increased appetite and weight gain
loss of sexual desire and other sexual problems, such as erectile dysfunction and decreased orgasm
fatigue and drowsiness
Antidepressants and Sexual Problems
One of the more common “though not frequently talked about” side effects is decreased interest in sex or decreased ability to have an orgasm. As many as half the patients who get SSRIs report a sex-related symptom, says Bradley N. Gaynes, MD, MPH, associate professor of psychiatry at the University of North Carolina.
One way to address such symptoms is to add a different type of antidepressant or even a medication for erectile dysfunction, Gaynes says. But it’s also possible that switching to another antidepressant will make these symptoms go away. Never stop taking the antidepressant without discussing it with your doctor. Stopping abruptly could cause serious withdrawal-like problems.